MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP201
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Seroma (2069); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2006
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The initial reporter's complete address is (b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent a ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abscess, seroma, infection, open draining wound.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: update results code 2 for sterilization evaluation.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.H6: added method/results code 2 for sterilization evaluation.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2006: [missing records, including operative report for hernia surgery.].(b)(6) 2006: implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp201.Lot batch code: 03821488.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmcp201/03821488) was implanted during the procedure.(b)(6) 2006: discharge summary.Admitting diagnosis: ventral hernia.D/c dx: ventral hernia.Urinary retention.Procedure performed: ventral hernia repair with mesh.Hpi: presents with a lower abdominal bulge on exam and ct evidence of ventral hernia.Elected to undergo open hernia repair with mesh.Brief hospital course: underwent an uneventful ventral hernia repair with gore-tex dual mesh on (b)(6) 2006.Pertinent findings included a 4 x 4 cm ventral fascial defect.Postop developed acute urinary retention requiring placement of a foley catheter.Additionally, she required iv pain meds for 48 hour postop.Wound clean and dry.Jackson-pratt drains placed at the time of surgery are putting out serosanguineous [sic] fluid and pain is well controlled.Will discharge jackson-pratt #1 and discharge home.D/c instructions: call with fever, redness, pus.Avoid heavy lifting and measure outputs every day.(b)(6) 2006: radiology-ct abdomen/pelvis.Hx: pain after hernia surgery, rule out recurrence.Indication: pain after hernia surgery.Findings: no intraabdominal mass or fluid is identified and there is no hydronephrosis.Just below the iliac crest at midline, there is some linear radio-opacities apparently representing surgical material with surrounding amorphous increase density.Anterior to this material, there is a large approximately 12 cm in size mass somewhat low in ct density and it appears to be within and anterior to the abdominal wall.Some pelvic calcifications are noted and probably are phleboliths.Impression: apparent post surgical material in the anterior mid pelvis with surrounding edema and a large 12 cm low density anterior abdominal wall subcutaneous mass, not typical for bowel and probably is hematoma and/or abscess.(b)(6) 2006: radiology-ct abdomen/pelvis.Hx: h/o seroma.Indication: hx seroma and abdominal pain.Hx hernia repair and hysterectomy.Findings: no edema or mesenteric thickening or abnormal collection of fluid in the right lower quadrant is identified in this examination.No pelvic mass or fluid collection in the pelvis is seen.There is about 13.2 cm well capsulated isodensity mass noted in the subcutaneous tissue of the mid and lower anterior abdominal wall.Could be compatible with a history of seroma.This mass was found since prior examination.Impression: there is midline low anterior abdominal wall mass, which is known as a seroma on prior examination.(b)(6) 2006: consultation.Hpi: s/p ventral hernia repair, subsequently developed anterior seroma, underwent interventional radiology drainage, approximately 1 week ago.Presented again w/ headache and abd wall drainage as well as skin redness around the drainage site.Psh: significant for hernia repair, hysterectomy and tubal ligation.Exam: abdomen has minimal cellulitis in the abdominal wall with a 2 x 2 mm puncture wound that¿s draining clear fluid.Lab: cultures from the wound have grown out mrsa.White cell count is 15,000.Impression: abdominal wall seroma infection after hernia repair.Plan: continued iv antibiotics, dressing changes.(b)(6) 2006: operative report.Pre/postop diagnosis: abdominal wall abscess.Procedure performed: incision and drainage of abdominal wall abscess.Complications: none.Drains: none.Findings: 4 x 4 abscess cavity, purulent fluid.No visible mesh.Mesh appears to be well incorporated.Statement of medical necessity: ms.(b)(6) is a 49 year old african- american female, who has developed an infected abdominal wall seroma after ventral hernia repair with gore-tex mesh.Risks, benefits and alternatives, including the risks of bleeding, infection and need for mesh removal explained in detail.She verbalizes an understanding and wish to proceed.Description of procedure: ¿after adequate general endotracheal anesthesia was achieved the patient was prepped and draped normally in the sterile fashion.The draining sinus was opened up widely.Approximately 20 to 30 ccs of purulent fluid was encountered along with copious amounts of fibrinous exudate.The exudate was manually removed.The wound was then sharply debrided.There was no visible mesh and the mesh appeared to be well incorporated.The abdomen was then irrigated with a pulsatile lavage system with 6 liters of normal saline.Once this was complete the wound was packed with kerlix, montgomery straps were placed and sterile dressings were applied.The patient tolerated the procedure well.¿.(b)(6) 2006: discharge summary.Admitting/discharge dx: infected abdominal wall seroma.Brief history and physical: underwent a ventral hernia repair with cortex [sic] gortex dual mesh several months ago.Developed postop seroma subsequently drainage.Developed purulent drainage of abdominal wall.Brief hospital course: findings included a 4 x 4 cm abscess cavity no visible mesh involvement.Postop course unremarkable.Wound clean and dry.D/c home, outpatient vac sponge placement.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2006: (b)(6) office.(b)(6), md.Office note.She is undergoing daily dressing changes.Exam: continues to have purulent drainage from wound.Packing is removed.Residual is purulence.No overlying erythema or pain.Impression: wound infection after ventral hernia repair with mesh.Plan: i plan to take ms.Fair to the operating room for further irrigation and debridement of the wound with likelihood in the future she will need a placement of a wound vac sponge attempt healing.She realizes that her mesh is at risk for contamination and may need removal of her prosthesis.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
kathy titus
1500 n. 4th street
flagstaff, AZ 
9285263030
MDR Report Key8702266
Report Number2017233-2019-00430
Device Sequence Number19421653
Product Code FTL
UDI-Device Identifier00733132601189
UDI-Public00733132601189
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2006
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/24/2007
Device Model Number1DLMCP201
Device Catalogue Number1DLMCP201
Device Lot Number03821488
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date06/15/2019
Supplement Report FDA Received Date07/19/2019
08/08/2019
08/16/2019
04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/24/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR
Patient SexFemale